The authors investigated two episodes of hepatitis C transmission between patients who underwent diagnostic procedures. In both events the common factor appeared to be open multidose vials that had been used for several patients. “In the arthroscopy episode the anaesthetist re-used the drawing up needle left in the ampoule and syringe to withdraw additional medication. In the endoscopy episode a new needle and syringe were used every time the ampoules were accessed. However it is possible in the second case that an open multi-dose vial of fentanyl left adjacent to the sharps container might have become contaminated.” The authors strongly suggest the use of single dose containers. If multidose containers must be used they suggest that the drugs be drawn up into individual syringes prior to the commencement of patient care and that this be done in a “clean” area remote from where the anesthesia care will be provided. Tallis GF et al: Evidence of patient-to-patient transmission of hepatitis C virus through contaminated intravenous anaesthetic ampoules. J Viral Hep 2003;10:234-239
David S. Smith, M.D., Ph.D.